Pennsylvania, 2002

Heavy Snow in Pennsylvania, March 20, 2002

March 20, 2002 · NWS PHI · 2 events in 2 counties and zones

An elevation dependent snow fell across the higher terrain of the Poconos on the 20th. There was enough cold air in place over the higher terrain and the precipitation intensity was heavy enough to have precipitation fall as snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An elevation dependent snow fell across the higher terrain of the Poconos on the 20th. There was enough cold air in place over the higher terrain and the precipitation intensity was heavy enough to have precipitation fall as snow. Meanwhile in the valleys and lower elevations, precipitation fell as mainly rain. Snow began over the higher terrain shortly after midnight on the 20th. Even there precipitation changed briefly to rain before it ended late in the afternoon on the 20th. Freezing rain briefly mixed in during the afternoon before the change to plain rain. The worst reported accident occurred in Polk Township (Monroe County) when a motorist drove into a telephone pole. The driver and passenger were not seriously injured. In Monroe County, afternoon kindergarten classes were cancelled and the morning kindergarten classes were not dismissed until the end of the school day. While the snow caused problems in the higher terrain, the heavy rain at lower elevations caused a rockslide five miles north of Jim Thorpe. Rocks slid onto the tracks of the Northfork Southern Railroad. No injuries or significant damage occurred. Specific accumulations included 5 inches in Penn Forest Township (Carbon County), 4 inches in Tobyhanna and Pocono Summit (Monroe County) and 0.7 inches in East Stroudsburg (Monroe County). The low pressure system responsible for the higher terrain snow moved from southern Texas on the 19th northeast into the Ohio Valley the morning of the 20th and then east off the Delmarva Peninsula during the evening of the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 19, 8:45 PM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Mar 19, 8:45 PM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
845 PM EST TUE MAR 19 2002

WILL BE ISSUING UPDATED FCST PKG BTWN 9 AND 10 PM TO REMOVE EVE
WORDING AND WILL TRY TO FINE TUNE ZONES. RAIN ALRDY ABT TO CROSS THE
CHESAPEAKE BAY. MODELS ARE WAY UNDERDOING (TO THE TUNE OF ABT 3-4C)
THE COLD AIR IN THE NERN FLANKS OF OUR CWA. ALB AND OKX SOUNDGS MUCH
COLDER THAN FCSTD. THE MDLS ARE BETTER S AND W OF US...BUT THEY ALL
ARE FCSTG EVAP COOLG TO CHILL THE AIR MASS ACRS OUR NERN ZNS TWD
MRNG. THE ONE STG NEG ON THE 12Z SOUNDGS WAS THAT THE STGST OMEGAS
WERE WELL BLO THE IDEAL SNOW GROWTH TEMPS. SINCE THEN THE 18Z
MESOETA HAS INCHED CLOSER TO THOSE CROSSHAIRS. WE WILL TRY TO SNEAK
A PEAK AT THE LATEST ETA AS MUCH AS WE CAN B4 MAKING A FINAL
DECISION. INIT THOUGHTS ARE TO BEEF UP ACCUMS A BIT IN OUR NRN NJ
CTYS. IF WE CROSS THE ADVY THRESHOLD B4 ISSUANCE...WE WILL SEND AN
UPDATED AFD.

MARINE: WE WILL BE ISSUING A SCA FOR THE LWR DE BAY.

TFG

PREV AFD***********************************************************

FORECAST RUNNING VERY LATE DUE TO IFPS PROBLEMS...THANKS FOR BEING
PATIENT ANOTHER BENEFICIAL PRECIP EVENT IS ON THE WAY. OVERRUNNING
PRECIP SPREADS ACROSS THE AREA FROM SW TO NE LATE EVENING IN THE
SOUTHERN ZONES...AND AFTER MIDNIGHT FARTHER NORTH. PRECIP TYPE
SHOULD BE SNOW AT THE ONSET IN THE POCONOS...AND A SNOW/RAIN MIX AS
FAR SOUTH AS CENTRAL NJ AND THE NW PHILA SUBURBS. ACCUMULATIONS OF 1
TO 3 INCHES WILL BE LIMITED TO THE POCONOS...LEHIGH VALLEY AND NW
NJ. PRECIP CHANGES TO RAIN BY MIDDAY WED ALL AREAS...THEN TAPERS OFF
LATE WED AFTERNOON AS LOW PRESSURE MOVES OFF THE COAST. THEN A FAIR
AND MILD DAY THURSDAY BEFORE AN ARCTIC COLD FRONT MOVES THROUGH LATE
IN THE DAY.

SCA FOR SEAS CONTINUES ON THE OCEAN...AND WILL BE NEEDED ON LOWER
DELAWARE BAY FOR INCREASING EASTERLY WINDS WEDNESDAY.

FCSTID = 62
MPO   32  38  34  50 /  70  90  10  20
ABE   34  42  35  56 /  80 100  10  20
RDG   34  42  35  56 /  80 100  10  20
PHL   38  46  41  59 /  80 100  10  10
12N   33  39  33  50 /  70  90  10  20
SMQ   37  44  38  58 /  80 100  10  10
TTN   37  44  38  58 /  80 100  10  10
MIV   39  46  40  58 /  80 100  20  10
ACY   39  46  40  58 /  80 100  20  10
ILG   38  47  41  59 /  90 100  10  10
DOV   40  49  44  60 /  90 100  20  10
GED   40  49  44  60 /  90 100  20  10
ESN   40  49  44  60 /  90 100  20  10

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SCA SANDY HOOK NJ TO FENWICK ISLAND DE AND LWR DE BAY.

GOODMAN

In the hours before

Special weather statement, Mar 19, 9:50 PM EST, 3 hours 10 minutes before
NJZ001-007>010-012-015-PAZ054-055-060>062-067>069-201100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
950 PM EST TUE MAR 19 2002

...SOME SNOW EXPECTED OVERNIGHT AND WEDNESDAY MORNING...

FOR THE SECOND TIME THIS WEEK SNOW IS EXPECTED TO ACCUMULATE ACROSS
THE POCONOS...NORTHWESTERN NEW JERSEY...BERKS COUNTY AND THE LEHIGH
VALLEY OVERNIGHT AND WEDNESDAY MORNING. THERE COULD EVEN BE A SLUSHY
INCH IN PARTS OF THE PHILADELPHIA NORTHWESTERN SUBURBS AND THE REST
OF NORTHERN NEW JERSEY.

A LOW PRESSURE SYSTEM IS DEVELOPING IN THE LOWER TENNESSEE VALLEY
AND WILL MOVE NORTHEAST PASSING OFF THE DELMARVA PENINSULA LATE
WEDNESDAY AFTERNOON. IT WILL BRING A SWATH OF PRECIPITATION WITH IT.
THIS SHOULD ARRIVE AS SNOW ACROSS THE POCONOS...AS WELL AS IN
WARREN...MORRIS AND SUSSEX COUNTIES IN NEW JERSEY AFTER MIDNIGHT.
FARTHER TO THE SOUTH...THE PRECIPITATION TYPE WILL BE INTENSITY
DRIVEN WHEN IT ARRIVES OVERNIGHT. DURING HEAVIER BURSTS...WHICH ARE
EXPECTED TO OCCUR...THE PRECIPITATION WILL CHANGE TO SNOW. AS THE
INTENSITY LESSENS...IT WILL GO BACK TO RAIN.

BY WEDNESDAY MORNING THERE SHOULD BE ABOUT AN INCH OF SNOW ON THE
GROUND ACROSS BERKS COUNTY...THE LEHIGH VALLEY...THE POCONOS AND
NORTHWEST NEW JERSEY. ACROSS THE PHILADELPHIA NORTHWEST SUBURBS AND
IN THE RARITAN BASIN AN INCH OR LESS OF SNOW IS POSSIBLE. SOME
SECONDARY ROADS...BRIDGES AND OVERPASSES COULD BE SLICK FOR THE
MORNING COMMUTE. GIVE YOURSELF SOME EXTRA TIME.

AS WEDNESDAY PROGRESSES...WARMER AIR SHOULD CHANGE THE SNOW TO RAIN
IN ALL AREAS BY EARLY AFTERNOON. BY THEN ACCUMULATIONS SHOULD
AVERAGE AROUND 3 INCHES IN THE POCONOS AND SUSSEX COUNTY NEW
JERSEY...1 TO 3 INCHES IN BERKS COUNTY...THE LEHIGH VALLEY...AND
THE REST OF NORTHWEST NEW JERSEY. LITTLE ADDITIONAL ACCUMULATION IS
EXPECTED AFTER DAYBREAK IN THE PHILADELPHIA NORTHWEST SUBURBS AND
MERCER AND MIDDLESEX COUNTIES.

TRAVELING CONDITIONS SHOULD IMPROVE AS THE DAY WEARS ON. UNLIKE THE
PREVIOUS STORM...THIS ONE SHOULD NOT PRODUCE AS MUCH SLEET AS COLD
AIR IS NOT AS DEEPLY ENTRENCHED.

ROADS...BRIDGES...AND OVERPASSES WILL BECOME SLICK LATER TONIGHT AND
WEDNESDAY MORNING. EXERCISE CAUTION WHILE TRAVELING AND DO NOT
TAILGATE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

TFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Carbon

When
March 20, 1:00 AM EST to 4:00 PM EST
Where
Carbon forecast zone
Reported by
GENERAL PUBLIC
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Heavy Snow, Monroe

When
March 20, 1:00 AM EST to 4:00 PM EST
Where
Monroe forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286489, 5286490.